SEPTIC SHOCK, MENINGITIS AND ADRENAL HEMORRHAGES IN A TWELVE-YEAR-OLD : The Pediatric Infectious Disease Journal

Secondary Logo

Journal Logo

Your Diagnosis, Please

SEPTIC SHOCK, MENINGITIS AND ADRENAL HEMORRHAGES IN A TWELVE-YEAR-OLD

Hoare, Simon M.B.Ch.B., D.C.H., M.R.C.P., F.R.C.P.C.H.; Bajwa, Rajinder S. P. M R.C.P., M.D.; Abinun, Mario M.D., M.Sc., D.Sc., M.R.C.P., F.R.C.P.C.H.

Editor(s): AZIMI, PARVIN H. M.D., Editor; GROSSMAN, MOSES M.D.

Author Information
The Pediatric Infectious Disease Journal 20(1):p 89-90, January 2001.
  • Free

A 12-year-old girl was seen at her local hospital and was then transferred to the Regional Pediatric Infectious Diseases Unit. Three days earlier she had had a low grade fever, headache, pain in her elbows and general malaise. This was treated at home with acetaminophen and ibuprofen. Two days before admission she had swelling of both elbows and forearms with a red macular rash on her arms and knees. Twenty-four hours later she had deteriorated further, with a decreased conscious level, and was admitted to hospital. She was tachycardic (rate, 140/min), blood pressure was 160/80 mm Hg and she was cyanosed with an oxygen saturation of 80%. Her pulses were of low volume, she was peripherally cold and she had delayed capillary refill of 5 to 6 s. Temperature was 37° C initially, rising to 38.5°C later. She had a decreased level of consciousness with a Glasgow Coma Scale score of 7. There was blood trickling from her right nostril and a widespread erythematous rash on her forearms, right hand and right knee, with diffuse swelling of forearms, elbows and digits. Nonblanching, petechial or purpuric skin lesions were not seen. Within minutes of arrival she developed fixed dilated pupils and funduscopy revealed early papilledema. There was also a small right sided retinal hemorrhage. There were no signs of meningism but she was hypotonic and areflexic on the right.

She was immediately intubated and ventilated, and venous access was secured. Her systolic blood pressure dropped to 70 mm Hg and she was treated with a plasma expander requiring a total of 50 ml/kg in three aliquots. Mannitol was infused separately twice (0.5 g/kg each time). She developed episodes of severe bradycardia with heart rate dropping to 30 beats/min with widening of the QRS complexes. Epinephrine was started by infusion, and treatment with cefotaxime and flucloxacillin (both at 200 mg/kg/day) was commenced.

Her chest roentgenogram was consistent with pulmonary edema with possible aspiration, and metronidazole was added. Initial laboratory tests showed hemoglobin 13.5 g/l, white blood cell count 15.2 × 109/l, platelets 75 × 109/l, prothrombin time (PT) 16.3 s and activated partial thromboplastin time 28.2 s. Biochemistry results were Na+ 136 mmol/l, K+ 2.6 mmol/l, bicarbonate 25 mmol/l, urea 8.6 mmol/l, creatinine 67 μmol/l, glucose 7.9 mmol/l and total calcium 2.24 mmol/l. Potassium and calcium infusions were commenced. Despite high ventilatory pressures it remained difficult to achieve satisfactory oxygenation, and nitric oxide inhalation was added. Peripheral perfusion remained very poor despite adrenaline infusion and repeated boluses of colloid, and glyceryl trinitrate treatment was started.

Two hours later she showed a fall in hemoglobin to 9 g/l, white blood cell count to 6.1 × 109/l (neutrophils, 4.9), platelets 35 × 109/l and a prolonged PT to 65.2 s. Her hypokalemia had worsened to 2.4 mmol/l, and she was more acidotic with a bicarbonate of only 15 mmol/l. She was hypocalcemic (with a total calcium of 1.83 and ionized calcium of 1.00 mmol/l) despite supplements.

She remained very unstable with profound unresponsive shock and repeated episodes of bradycardia, despite full intensive care and vasopressor support. Three hours after initial transfer there was further deterioration with profound bradycardia and loss of cardiac output; despite a prolonged period of cardiac massage output was never reestablished, and she died a short time later. Postmortem examination revealed the diagnosis.

© 2001 Lippincott Williams & Wilkins, Inc.